Drug-induced esophageal injury with an occult vascular ring Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • Drug-induced esophageal injury is an under-recognized clinical problem, and is associated with antibiotic use in more than 50% of cases. The current report describes a teenage girl who presented with symptoms of pill-induced esophagitis following doxycycline use. Subsequent investigations identified a previously undiagnosed vascular ring. Although most patients who experience drug-induced esophageal injury have no underlying anatomical or functional disorder of the esophagus, the condition is more common in areas of esophageal narrowing. The present case illustrates the possibility of an occult esophageal obstruction representing a risk factor for pill esophagitis. The etiologies, mechanisms and management of drug-induced esophageal injury are reviewed, and aspects of vascular rings that are relevant to paediatricians are discussed.

publication date

  • November 2011